Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Feb 23, 2005, 3:29 PM MST for Yuma County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2005, 3:29 PM MST (22:29 UTC)
- Expired
- Feb 23, 2005, 4:15 PM MST
- In force
- 46 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 39 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 10.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 232231 SVRPSR AZC027-232315- /O.NEW.KPSR.SV.W.0007.050223T2229Z-050223T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 329 PM MST WED FEB 23 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA THIS INCLUDES THE CITY OF FORTUNA FOOTHILLS AND ADJACENT AREAS ALONG INTERSTATE 8 * UNTIL 415 PM MST * AT 319 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR KINTER...OR ABOUT 7 MILES NORTH OF FORTUNA FOOTHILLS...AND MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARABY...BLAISDELL AND LIGURTA. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3268 11463 3257 11435 3285 11399 3301 11432 $$ SAS
1 follow-up statement
000 WWUS55 KPSR 232309 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 406 PM MST WED FEB 23 2005 AZC027-232315- /O.CON.KPSR.SV.W.0007.000000T0000Z-050223T2315Z/ YUMA AZ- 406 PM MST WED FEB 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM MST FOR WEST CENTRAL YUMA COUNTY... AT 358 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED OVER TELEGRAPH PEAK NEAR INTERSTATE 8. THE SEVERE THUNDERSTORM WILL CONTINUE MOVING TO THE EAST TOWARD WELLTON. LAT...LON 3268 11463 3257 11435 3285 11399 3301 11432 $$ SAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:25 PM MST, 4 minutes earlier.
Area forecast discussion, Feb 23, 3:25 PM MST, 4 minutes before
AZZ020>028-CAZ030>033-240545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 325 PM MST WED FEB 23 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE AREA ALOFT WILL MOVE INTO ARIZONA BY THURSDAY AND THEN BECOME NEARLY STATIONARY ACROSS THE STATE INTO SATURDAY. THERE WILL REMAIN SUFFICIENT MOISTURE ALONG WITH AN UNSTABLE AIRMASS TO GIVE CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A TEMPORARY BREAK IN THE WET WEATHER PATTERN IS FORECAST ACROSS THE DESERT SOUTHWEST SUNDAY AND MONDAY AS HIGHER PRESSURE ALOFT MOVES IN. HOWEVER...ANOTHER WET PACIFIC WEATHER SYSTEM WILL PRODUCE FURTHER THREATS FOR SHOWERS BEGINNING TUESDAY IN SOUTHEAST CALIFORNIA...SPREADING ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA BY WEDNESDAY. EXPECT COOL WEATHER TO CONTINUE INTO NEXT WEEK. && .DISCUSSION... VERY ACTIVE CONVECTIVE DAY OVER WRN CWA THIS AFTERNOON IN PVA AREA AHEAD OF APPROACHING UPPER LOW. MOISTURE BANDS FROM OFF THE NRN BAJA HAVE BEEN FEEDING INTO AREA AHEAD OF THE LOW CIRCULATION...AS EVIDENCED NICELY ON IR SATELLITE LOOPS. RAINFALL RATES HAVE BEEN RATHER IMPRESSIVE WITH THE STRONGEST STORMS...WITH AS MUCH AS A QUARTER INCH IN 5 MINUTES...THAT FROM THE TOWN OF QUARTZSITE. WE ISSUED A SMALL STREAM FLOOD ADVISORY TO COVER THIS SITUATION. FURTHER EAST...LOWER LEVEL DEWPOINTS HAVE DROPPED QUITE A BIT FROM THOSE IN PLACE 24 HOURS AGO...AND THIS MAY BE TEMPORARILY STARVING THE STORMS. SPECIAL 18Z KPSR SOUNDING ALSO SHOWED A CAP JUST BELOW H7 LEVEL. EXPECTING THIS CAP TO ERODE SOME AS UPPER LOW APPROACHES SO HAVE NOT GIVEN UP HOPE THAT CAPE WILL BE REALIZED AND SOME HEFTY STORMS MAY YET FORM. AFTER TONIGHT...UPPER LOW WILL MAKE ITSELF AT HOME OVER ARIZONA FOR A FEW DAYS...TRANSITIONING OUR WEATHER REGIME INTO A HIGHLY DIURNAL MAINLY AFTERNOON AND EVENING CONVECTIVE SITUATION. TSTMS WILL BECOME MORE HIT-AND-MISS AND THEREFORE HAVE TRIMMED POPS BACK TO CHANCE LEVELS IN AFTN/EVE TIMES AND SLIGHT CHANCE AT NIGHT AND EARLY MORNING HOURS. ABOUT THE ONLY WAY TO HANDLE QPFS WITH SUCH POPCORN-TYPE TSTM ACTIVITY NEXT FEW DAYS IS TO APPLY A BROAD-BRUSH TO THE FORECASTS...REALIZING THAT ANY ONE SPOT UNDER A STRONG STORM WOULD RECEIVE MUCH HEAVIER AMOUNTS. IN ANY EVENT...UPPER LOW WILL GRADUALLY WEAKEN AND MOVE E OF THE REGION BY SUNDAY AS UPPER RIDGE MOVES IN FROM THE PAC. THIS WILL ONLY GIVE US A TEMPORARY BREAK...AS MEDIUM RANGE MODELS ALL BRING ANOTHER WET UPPER LOW INTO THE PICTURE BY THE MIDDLE OF NEXT WEEK. TWEEKED POPS UP A BIT ON WEDNESDAY INTO LOW GRADE CHANCE CATEGORY FOR NOW...BUT WILL LIKELY EVENTUALLY HAVE TO GO HIGHER IF MODEL TRENDS CONTINUE. NO SIGNIFICANT CHANGE TO TEMPERATURES NEXT SEVEN DAYS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && ESTLE
Hazardous weather outlook, Feb 23, 5:52 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 552 AM MST WED FEB 23 2005 AZZ020>028-CAZ030>033-240401- GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 552 AM MST (452 AM PST) WED FEB 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA... AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA...INCLUDING THE GREATER PHOENIX AREA. .DAY ONE...TODAY PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD MOISTURE INTO SOUTHEAST CALIFORNIA AND ARIZONA TODAY. THE AIRMASS WILL BECOME UNSTABLE DURING THE DAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE LIKELY WITH THUNDERSTORMS...AND DUE TO THE WET GROUND... HEAVY RAINFALL MAY LEAD TO MINOR FLOODING OF ROADS...STREAMS...WASHES AND OTHER LOW AREAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PACIFIC LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INLAND OVER ARIZONA THURSDAY THROUGH SATURDAY. A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH SATURDAY. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE WITH STORMS. A BREAK IN THE WEATHER IS EXPECTED SUNDAY AND MONDAY...HOWEVER ANOTHER PACIFIC LOW PRESSURE SYSTEM WILL LIKELY SPREAD MORE RAIN OVER SOUTHEAST CALIFORNIA AND ARIZONA LATER TUESDAY. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HV
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 2:36 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 54 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.